The use of transdermal patches to deliver medication is increasing. A transdermal patch allows continuous and prolonged delivery of a drug that may be more effective and safer than oral medication. In addition, patches offer the potential to deliver medications that would otherwise require injections.
Future advances in technology will expand the utilization of drug patches. In fact, researchers are currently working on various technologies, including ultrasound and electrical charges, to force larger molecules through the skin. These so-called "active patches" may permit the delivery of insulin to diabetics, as well as the administration of red-cell stimulating erythropoietin for treatment of anemic patients without injections.
Since 1995, several anecdotal reports indicated that transdermal patches that contain aluminum foil or other similar metallic component may cause excessive heating or a burn in a patient undergoing an MRI procedure. For example, a Deponit (nitroglycerin transdermal delivery system) patch, which contains an aluminum foil component, was worn by a patient during MR imaging. The patient received a second-degree burn during the examination, which was performed using conventional pulse sequences and standard imaging procedures (Personal communication, Robert E. Mucha, Schwarz Pharma, Milwaukee, WI; 1995). This injury was likely due to MRI-related heating of the metallic foil associated with this transdermal patch.
The Food and Drug Administration is aware of at least two other adverse events in which patients wearing nicotine transdermal patches during MRI examinations experienced burns. In one case, the patient entered the MR system wearing a Habitrol transdermal patch. When the patient was removed from the scanner after the MRI procedure, he stated that his arm was "burning". Upon examination, his upper left arm appeared to be mildly erythematous and there was a small blister where the patch was located. In another case, a patient underwent a brief MRI examination of the lumbar spine while wearing a nicotine transdermal patch. Later, the patient complained of burn lines on his upper arms that were associated with the patch.
In consideration of the above, it is highly recommended that any patient wearing a transdermal patch that has a metallic component be identified prior to undergoing MRI. The patient's physician should be contacted to determine if it is possible to temporarily remove the medication patch in order to prevent excessive heating. After the MRI procedure, a new patch should be applied following the directions of the prescribing physician (Personal communication, Robert E. Mucha, Schwarz Pharma, Milwaukee, WI; 1995). Importantly, this procedure should be conducted in consultation with the physician responsible for prescribing the transdermal patch or otherwise responsible for the management of the patient.
The Institute for Safe Medical Practices recently stated that medication patches such as ANDRODERM, TRANSDERM-NITRO, DEPONIT, NICODERM, NICOTROL, CATAPRES-TTS, and possibly others should be removed prior to an MRI examination. In addition, other patches to be aware of include the nicotine patch marketed as Habitrol and its "private label" equivalents and Scopolamine\Hyoscine HydroBromide, marketed as TransDerm Scop (Personal Communication, 5/19/04, Crispin C. Fernandez, M.D. Medical Affairs, Novartis Consumer Health, Inc. Parsippany, NJ).
Notably, not all transdermal medication patches contain a metallic component and, therefore, these patches do not need to be removed from the patient for the MRI examination. Furthermore, if the body part with the patch is not within the transmit RF coil (e.g., performing MRI of the brain using a transmit/receive head coil in a patient with a transdermal medication patch applied to the torso), there is no risk to the patient.
ActiPatch (BioElectronics, Frederick, MD) is a medical, drug-free device that delivers pulsed electromagnetic frequency therapies to accelerate healing of soft tissue injuries. The ActiPatch has an embedded battery-operated microchip that delivers continuous pulsed therapy to reduce pain and swelling.
MRI and the ActiPatch
The ActiPatch must be removed prior to performing an MRI procedure to prevent possible damage to this device and the potential risk of excessive heating.
Institute for Safe Medical Practices, Medication Safety Alert! Burns in MRI patients wearing transdermal patches. Vol. 9, Issue 7, April 8, 2004. http://www.ismp.org/msaarticles/burnsprint.htm
Kanal E, Borgstede JP, Barkovich AJ, Bell C, Bradley WG, Etheridge S, Felmlee JP, Froelich JW, Hayden J, Kaminski EM, Lester JW Jr, Scoumis EA, Zaremba LA, Zinninger MD; American College of Radiology. American College of Radiology White Paper on MR Safety: 2004 update and revisions. AJR Am J Roentgenol 2004;182:1111-1114.
Shellock FG, Kanal E. Magnetic Resonance: Bioeffects, Safety, and Patient Management. Second Edition, Lippincott-Raven Press, New York, 1996.
Shellock FG. Reference Manual for Magnetic Resonance Safety, Implants, and Devices: Update 2014. Biomedical Research Publishing Group, Los Angeles, CA, 2014.
FDA Public Health Advisory
Risk of Burns during MRI Scans from Transdermal Drug Patches with Metallic Backings
The FDA has been made aware of information about certain transdermal patches (medicated patches applied to the skin) that contain aluminum or other metals in the backing of the patches. Patches that contain metal can overheat during an MRI scan and cause skin burns in the immediate area of the patch.
Transdermal patches slowly deliver medicines through the skin. Some patches contain metal in the layer of the patch that is not in contact with the skin (the backing). The metal in the backing of these patches may not be visible. The labeling for most of the medicated patches that contain metal in the backing provides a warning to patients about the risk of burns if the patch is not removed before an MRI scan. However, not all transdermal patches that contain metal have this warning for patients in the labeling.
FDA is in the process of reviewing the labeling and composition of all medicated patches to ensure that those made with materials containing metal provide a warning about the risk of burns to patients who wear the patches during an MRI scan.
Until this review is complete, FDA recommends that healthcare professionals referring patients to have an MRI scan identify those patients who are wearing a patch before the patients have the MRI scan. The healthcare professional should advise these patients about the procedures for removing and disposing of the patch before the MRI scan, and replacing the patch after the MRI scan. MRI facilities should follow published safe practice recommendations concerning patients who are wearing patches.1,2
Until this safety issue is resolved, FDA recommends that patients who use medicated patches (including nicotine patches) do the following:
* Tell the doctor referring you for an MRI scan that you are using a patch and why you are using it (such as, for pain, smoking cessation, hormones)
* Ask your doctor for guidance about removing and disposing of the patch before having an MRI scan and replacing it after the procedure.
* Tell the MRI facility that you are using a patch. You should do this when making your appointment and during the health history questions you are asked when you arrive for your appointment.
The FDA urges health care professionals and patients to report possible cases of skin burns while wearing patches during an MRI to the FDA through the MedWatch program by phone (1-800-FDA-1088) or by the Internet at http://www.fda.gov/medwatch/index.html.
(1) Kanal, et. al, ACR Guidance Document for Safe MR Practices: 2007, AJR 2007; 188:1:27.
(2) Guidelines for Screening Patients For MR Procedures and Individuals for the MR Environment, Institute for Magnetic Resonance Safety, Education, and Research, www.imrser.org, 2014.
FDA Update: (03/9/2009)
FDA has evaluated the composition of available patches to determine which of them contain metal components and to assure that this information is included in their labeling. Based on current information from this evaluation, FDA is working with the manufacturers of the following patches to update the labeling to include adequate warnings to patients about the risk of burns to the skin if the patch is worn during an MRI scan.
It should be noted that some of the drugs listed may have a generic equivalent and more than one size and strength of patch. FDA will update this posting as information becomes available.
Proprietary Name Generic/Established Name
Catapres TTS / Clonidine
Neupro / Rotigotine
Lidopel / Lidocaine HCl and epinephrine
Synera / Lidocaine/Tetracaine
Transderm-Scop / Scopolamine
Prostep / Nicotine transdermal system
Habitrol / Nicotine transdermal system
Nicotrol TD / Nicotine transdermal system
Androderm / Testosterone transdermal system
Fentanyl / Fentanyl
Salonpas Power Plus / Methyl Salicylate/Menthol